Alert archive / Arizona / Red Flag Warnings in 2014

Red Flag Warning 24, NWS Tucson, AZ

June 15, 20146 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Jun 15, 2014, 1:15 PM MST for 6 counties in Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2014, 1:15 PM MST (20:15 UTC)
Expired
Jun 15, 2014, 7:00 PM MST
In force
6 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.3 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3408 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

260 
WWUS85 KTWC 152015
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
115 PM MST SUN JUN 15 2014

AZZ151-152-160200-
/O.NEW.KTWC.FW.W.0024.140615T2015Z-140616T0200Z/
ARIZONA FIRE WEATHER ZONE 151
EASTERN PIMA COUNTY-SOUTHEASTERN PINAL COUNTY-
SANTA CRUZ COUNTY-WESTERN COCHISE COUNTY-
CORONADO NF-TDC-ARIZONA FIRE WEATHER ZONE 152
SOUTHERN GRAHAM COUNTY-CENTRAL AND EASTERN COCHISE COUNTY-
SOUTHERN GREENLEE COUNTY-
LOWER ELEVATIONS OF THE SAN CARLOS APACHE NATION 
IN GRAHAM COUNTY-CORONADO NF-SAFFORD BLM-TDC-
115 PM MST SUN JUN 15 2014

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MST THIS EVENING FOR 
LOW RELATIVE HUMIDITY...STRONG WINDS AND HIGH FIRE DANGER
ACROSS SOUTHERN COCHISE...SOUTHEASTERN PIMA...AND EASTERN 
SANTA CRUZ COUNTIES...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM MST THIS EVENING. 

* AFFECTED AREA...SOUTHERN COCHISE...SOUTHEASTERN PIMA...AND
  EASTERN SANTA CRUZ COUNTIES.

* TIMING...UNTIL 7 PM THIS EVENING.

* WINDS...SOUTHWEST 15 TO 30 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...10 TO 20 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP OR ARE ONGOING WILL HAVE THE
  POTENTIAL TO SPREAD RAPIDLY.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT WEATHER.GOV/TUCSON
  AND CLICK ON THE DETAILED HAZARDS TAB

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST ARIZONA.

&&

$$


VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
1 follow-up statement
110 
WWUS85 KTWC 160205
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
705 PM MST SUN JUN 15 2014

AZZ151-152-160315-
/O.EXP.KTWC.FW.W.0024.000000T0000Z-140616T0200Z/
ARIZONA FIRE WEATHER ZONE 151
EASTERN PIMA COUNTY-SOUTHEASTERN PINAL COUNTY-
SANTA CRUZ COUNTY-WESTERN COCHISE COUNTY-
CORONADO NF-TDC-ARIZONA FIRE WEATHER ZONE 152
SOUTHERN GRAHAM COUNTY-CENTRAL AND EASTERN COCHISE COUNTY-
SOUTHERN GREENLEE COUNTY-
LOWER ELEVATIONS OF THE SAN CARLOS APACHE NATION 
IN GRAHAM COUNTY-CORONADO NF-SAFFORD BLM-TDC-
705 PM MST SUN JUN 15 2014

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

ALTHOUGH LOCALLY BREEZY WEST WINDS WILL PERSIST FOR THE NEXT HOUR
OR SO...THE WINDS HAVE DECREASED BELOW CRITICAL FIRE WEATHER
THRESHOLDS. THEREFORE...THE RED FLAG WARNING HAS BEEN ALLOWED TO
EXPIRE AT 7 PM MST.

$$

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 15, 9:03 AM MST, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 15, 9:03 AM MST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
903 AM MST SUN JUN 15 2014

.SYNOPSIS...DRY CONDITIONS WILL PREVAIL DURING THE UPCOMING WEEK
EXCEPT FOR A SLIGHT CHANCE OF THUNDERSTORMS ACROSS FAR SOUTHEASTERN
SECTIONS MONDAY AND TUESDAY AFTERNOON AND EVENING. EXPECT GUSTY
AFTERNOON WINDS ALONG WITH MAINLY NEAR NORMAL DAYTIME TEMPERATURES
THROUGH MIDWEEK.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS ZONAL FLOW ACROSS THE DESERT
SOUTHWEST. IR AND VISIBLE IMAGERY SHOW A BATCH OF MOSTLY HIGH CLOUDS
OVER THE EASTERN PACIFIC WATERS...AS WELL AS SOUTHERN CALIFORNIA AND
NORTHERN BAJA DRIFTING EAST INTO SOUTHWESTERN ARIZONA. WILL UPDATE
THE FORECAST TO ACCOUNT FOR THESE CLOUDS AND TO CHANGE THE SKY
CONDITION WORDING FROM MOSTLY SUNNY TO PARTLY CLOUDY.

THIS MORNINGS KTWC SOUNDING SHOWS A CONSIDERABLY DRIER AIRMASS IN
PLACE COMPARED TO YESTERDAY...WITH THIS MORNINGS PW VALUE AT 0.38
INCHES COMPARED TO 0.98 INCHES FROM YESTERDAY MORNING. WE ARE ALSO
DRIER AT THE SURFACE WITH DEWPOINT TEMPERATURES RANGING FROM THE
LOWER 20S TO THE LOWER 40S...WHICH IS GENERALLY 10 TO 20 DEGS
COOLER/DRIER THAN THIS TIME YESTERDAY. WE ARE ALSO SIGNIFICANTLY
MORE STABLE THAN YESTERDAY MORNING WHEN THE SOUNDING SHOWED AN LI OF
MINUS 3 COMPARED TO PLUS 4 FOR THIS MORNING.

AS OF 15Z (8 AM MST)...TEMPERATURES ACROSS THE REGION WERE GENERALLY
IN THE 80S FOR DESERT/VALLEY LOCATIONS WITH LOWER 50S TO UPPER 60S
FOR MOUNTAIN LOCATIONS. THESE READINGS SEEM TO BE ON TRACK WITH THE
INHERITED AFTERNOON HIGH TEMPERATURES...SO NO CHANGES PLANNED AT
THIS TIME...BUT WILL CONTINUE TO MONITOR.

FOR DETAILS REGARDING THE FORECAST BEYOND TODAY...PLEASE REFER TO
THE PREVIOUS DISCUSSION BELOW.

&&

.AVIATION...VALID THRU 16/18Z. INCREASING HIGH CLOUDS TODAY FROM THE
WEST AS ZONAL FLOW ALOFT DOMINATES. MUCH DRIER PROFILE OVER THE AREA
TODAY WHICH WILL ALLOW THE BREEZY MID LEVEL WINDS TO MIX TO THE
SURFACE THIS AFTERNOON...THOUGH ONCE HEATING IS LOST THESE WILL
DIMINISH. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SOME BREEZINESS DURING THE AFTERNOON AND
EARLY EVENING HOURS THROUGH TUESDAY AS A TROUGH OF LOW PRESSURE
PREVAILS ACROSS THE WESTERN UNITED STATES. WINDS ACROSS THE EASTERN
HALF OF SOUTHEAST ARIZONA WILL REMAIN ELEVATED TODAY. HOWEVER...
WIDESPREAD OR LONG-LIVED CRITICAL FIRE WEATHER CONDITIONS ARE NOT
EXPECTED TO OCCUR. THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS MONDAY/TUESDAY AFTERNOON AND EVENING...EAST OF TUCSON.
ANY STORMS THAT DO DEVELOP WILL BE DRY...WITH LITTLE IF ANY
RAINFALL. THESE THUNDERSTORMS MAY ALSO PRODUCE GUSTY AND ERRATIC
WINDS. DRY CONDITIONS ARE ONCE AGAIN EXPECTED WEDNESDAY THROUGH
SATURDAY.

&&

.PREVIOUS DISCUSSION...WATER VAPOR AND IR SATELLITE IMAGERY SHOW A
RELATIVELY STATIONARY...FLATTENED LONGWAVE TROUGH OVER THE WESTERN
TWO THIRDS OF THE CONUS. THIS IS EXPECTED TO BE REINFORCED BY A
SECONDARY UPPER LEVEL LOW ROTATING AROUND THE MEAN FLOW EARLY IN THE
WORK WEEK. RIDGING IS EXPECTED TO BUILD IN THEREAFTER IN THE LATER
PORTION OF THE WEEK.

WHAT THIS TRANSLATES TO FOR SOUTHERN ARIZONA IS VERY CLOSE TO NORMAL
TEMPERATURES CONTINUING INTO THE WEEK...WITHIN A FEW DEGREES OF
AVERAGE FOR MOST AREAS. THIS WILL CONTINUE WITH HEIGHTS REMAINING
RELATIVELY CONSISTENT UNTIL RIDGING BRINGS A WARMING TREND LATE IN
THE WEEK.

A SIDE EFFECT OF THE CURRENT SYNOPTIC SET UP WILL BE CONTINUED
ENHANCED GRADIENTS ALOFT...THIS WILL CONTINUE TO BRING GUSTY WEST TO
SOUTHWEST AFTERNOON WINDS FOR MUCH OF THE WEEK. LATE IN THE WEEK
WINDS WILL BEGIN TO SETTLE DOWN UNDER THE INFLUENCE OF HIGH PRESSURE
ALOFT.

MOISTURE REMAINS SOUTHEAST OF THE FORECAST AREA...WITH VERY LITTLE
EXPECTED TO SPILL OVER. HOWEVER...THIS MAY BE ENOUGH TO ENHANCE
CHANCES FOR SHOWERS AND THUNDERSTORMS IN THE SOUTHEAST CORNER OF THE
STATE...WITH MOUNTAIN LOCATIONS HAVING THE BEST CHANCE. MONDAY AND
TUESDAY LOOK TO HAVE THE BEST POSSIBILITIES THUS FAR.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

CURRENT DISCUSSION...MOLLERE
PREVIOUS DISCUSSION...JD
AVIATION/FIRE WEATHER...MEADOWS

Nearby

Red Flag Warnings in Arizona, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.